Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 370, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 18, 2018, 5:55 PM CDT for Finney County, Kearny County, Kansas. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2018, 5:55 PM CDT (22:55 UTC)
- Expired
- Aug 18, 2018, 6:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Finney County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 6:00 PM CDT | HAIL 1 | 2 Nw Lakin, KS | |
| Aug 18, 6:03 PM CDT | HAIL 1 | Lakin, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
466
WUUS53 KDDC 182255
SVRDDC
KSC055-093-182330-
/O.NEW.KDDC.SV.W.0370.180818T2255Z-180818T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
555 PM CDT SAT AUG 18 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Kearny County in southwestern Kansas...
West central Finney County in southwestern Kansas...
* Until 630 PM CDT.
* At 555 PM CDT, a severe thunderstorm was located near Lakin, and is
nearly stationary.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lakin and Deerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3798 10139 3808 10110 3794 10102 3779 10137
TIME...MOT...LOC 2255Z 336DEG 2KT 3796 10130
HAIL...1.25IN
WIND...60MPH
$$
HOVORKA1 follow-up statement
692
WWUS53 KDDC 182324
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
624 PM CDT SAT AUG 18 2018
KSC055-093-182330-
/O.CON.KDDC.SV.W.0370.000000T0000Z-180818T2330Z/
Kearny KS-Finney KS-
624 PM CDT SAT AUG 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN KEARNY AND WEST CENTRAL FINNEY COUNTIES...
At 623 PM CDT, a severe thunderstorm was located very near Lakin, and
is nearly stationary.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lakin and Deerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3794 10137 3808 10110 3794 10102 3779 10137
TIME...MOT...LOC 2323Z 336DEG 2KT 3795 10129
HAIL...1.25IN
WIND...60MPH
$$
HOVORKAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 5:54 PM CDT, 1 minute earlier.
Area forecast discussion, Aug 18, 5:54 PM CDT, 1 minute before
Area Forecast Discussion National Weather Service Dodge City KS 554 PM CDT Sat Aug 18 2018 ...Update... .UPDATE... Issued at 549 PM CDT Sat Aug 18 2018 Current thunderstorms across Kearny county producing up to nickel sized hail and wind gusts up to 40mph. These are not expected to become severe as they move to the northwest around 15mph into northwestern Finney and southeastern Scott counties in the next hour. Rain showers also continue to fall in northwestern Trego county and much of Ellis county expecting to push out of the area in the next hour or so. Next round of thunderstorms expected to come out of eastern Colorado into far western Kansas around sunset and pushing eastward through tonight and over night hours reaching Garden City and Liberal around 10PM and Dodge City and Hays around 11PM then to Medicine Lodge and Pratt around midnight. These storms in the night time hours not expected to be severe but isolated flooding issues will be a concern with 1-2 inches expected in some areas, especially along the I-70 corridor. && .SHORT TERM...(This evening through Sunday) Issued at 306 PM CDT Sat Aug 18 2018 A few showers have developed over our northeast counties this afternoon, roughly along a Larned to Trego Center line. These showers are associated with isentropic ascent ahead of a storm system that will by moving through the region this evening. While convective allowing models don't have a good handle on these showers, they are expected to move northeast out of the area within a few hours. Upper level water vapor imagery this afternoon is showing an energetic 581 dm closed low over southern Montana. A shortwave associated with this low has entered the northern Rockies, which has provided forcing for ascent along a surface cold front in eastern Colorado, where storms have already begun to develop. Convective Allowing Models have had good agreement about these storms becoming more organized as they move east into more favorable shear and instability. While the chances for severe weather wane as these storms cross into Western Kansas around 7-9pm tonight, I do agree with SPC's Slight Risk of severe storms for our southwest counties. Large hail up to golfball size is possible in this area, as well as severe wind (58mph+). As the storms move east through western Kansas and become linear, strong to severe wind and heavy rain, with possible flash flooding, become the threat. Widespread 0.5" to 1" rain is expected tonight, with locally higher amounts possible. This system will exit our eastern zones Sunday morning as the parent upper level low moves into southern Nebraska and pushes an attendant "cold" front through the region. The GFS and ECMWF both show another round of rain developing the backside of this low along, mostly affecting the I-70 corridor Sunday early to mid-afternoon. .LONG TERM...(Sunday night through Saturday) Issued at 306 PM CDT Sat Aug 18 2018 By Sunday night, rain will have moved east out of the region, and the we will have a chance to dry out until Tuesday. Both the GFS and the ECMWF show the next chance for rain on Tuesday night into Wednesday morning. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 545 PM CDT Sat Aug 18 2018 Current VFR conditions for all TAF sites for the next few hours. Thunderstorms are expected to affect LBL and GCK by 03Z and DDC and HYS by 04Z as a deep short wave trough pushes across the CWA and much of western Kansas. This will bring MVFR ceilings down to around 2500 feet and restricted visibility to around 4 miles in storm. Thunderstorms are expected to last through 07Z and 08Z respectively with vicinity storms through 11Z and 12Z before pushing east of the TAF sites. Improving conditions expected after sunrise with ceilings scattering out to mid level heights with winds turning out of the north to northwest around 10-12kts for much of the remainder of the day as high pressure builds in across eastern Colorado into western Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 82 62 79 / 90 50 20 10 GCK 65 82 59 79 / 90 20 10 0 EHA 63 84 57 81 / 80 10 0 0 LBL 65 84 60 81 / 80 10 10 0 HYS 66 77 61 76 / 100 80 30 10 P28 68 83 64 81 / 100 80 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Lowe SHORT TERM...Reynolds LONG TERM...Reynolds AVIATION...Lowe
Hazardous weather outlook, Aug 18, 2:51 AM CDT, 15 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 251 AM CDT Sat Aug 18 2018 KSZ030-031-043>046-061>066-074>081-084>090-190800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 251 AM CDT Sat Aug 18 2018 /151 AM MDT Sat Aug 18 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered thunderstorms are expected to develop across the western counties late this afternoon. Some of these storms will be capable of marginally severe hail (quarter size) and wind gusts (60 mph). Numerous thunderstorms are expected this evening and tonight. These storms will produce heavy rainfall and frequent dangerous lightning. Some strong wind gusts near 50 mph are possible through about midnight. A limited flooding risk is expected, concentrated mostly south and east of Dodge City through Sunday morning. Day 1 Hazards ------------- * Thunderstorm Wind Damage: Limited risk * Thunderstorm Hail: Limited risk * Flooding: Limited risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Thunderstorms will linger across the eastern zones through Sunday morning with a continued risk for lightning and heavy rain. The next chance of scattered thunderstorms is scheduled for Tuesday night into Wednesday morning. Days 2-7 Hazards ---------------- * Sunday - Lightning: Elevated risk - Flooding: Limited risk * Monday No hazards. * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday No hazards. * Friday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this evening, mainly west of US Highway 283. && For more details visit our webpage http://weather.gov/ddc/ehwo Turner
In the hours before
Special weather statement, Aug 18, 4:37 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
437 PM CDT SAT AUG 18 2018
KSZ062-063-182230-
Finney KS-Kearny KS-
437 PM CDT SAT AUG 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KEARNY AND NORTHWESTERN
FINNEY COUNTIES UNTIL 530 PM CDT...
At 436 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Lakin, moving northeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northern Kearny and
northwestern Finney Counties.
LAT...LON 3827 10128 3826 10125 3826 10104 3810 10100
3797 10142 3817 10153
TIME...MOT...LOC 2136Z 243DEG 11KT 3810 10140
HOVORKASpecial weather statement, Aug 18, 5:24 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
524 PM CDT SAT AUG 18 2018
KSZ062-182330-
Kearny KS-
524 PM CDT SAT AUG 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KEARNY AND NORTHWESTERN
FINNEY COUNTIES UNTIL 630 PM CDT...
At 524 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Lakin, moving northeast at 5 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northern Kearny and
northwestern Finney Counties.
LAT...LON 3826 10110 3806 10110 3794 10138 3825 10154
3826 10154
TIME...MOT...LOC 2224Z 227DEG 6KT 3805 10134
HOVORKALocal storm report, Aug 18, 5:48 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
548 PM CDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 13 NW LAKIN 38.09N 101.40W
08/18/2018 E0.88 INCH KEARNY KS PUBLIC
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 4:37 PM CDT | Special Weather Statement | DDC | Kearny | 53 min |
| Aug 18, 5:24 PM CDT | Special Weather Statement | DDC | Kearny | 66 min |
| Aug 18, 6:27 PM CDT | Special Weather Statement | DDC | Kearny | 63 min |
| Aug 18, 6:33 PM CDT | Special Weather Statement | DDC | Kearny | 57 min |
| Aug 18, 6:43 PM CDT | Special Weather Statement | DDC | Seward | 62 min |
| Aug 18, 6:58 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.